Kentucky, 2003

Flash Flood in Kentucky, September 4, 2003

September 4, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 4, 2:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 4, 2:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 AM EDT THU SEP 4 2003

SFC FNT APPEARS TO HAVE MOVED TO JUST THRU PIT/CVG/EVV/MEM. RADAR
HAS THE PCPN AHEAD OF FNT BY ABOUT 100SM. NOT MUCH LEFT OF TS GRACE
BUT THE CNTR LOOKS TO BE SOMEWHERE BETWEEN TYS AND TRI. ONLY TS FOR
THE PAST COUPLE OF HRS SEEMS TO BE COMING OVER THE CUMBERLAND
PLATEAU IN TN. STILL SHRA HANGING ON IN THE SERN 2/3 OF CWFA. FAIRLY
TIGHT GRADIENT TO THE PCPN BUT FEEL THERE WILL BE MVMT TODAY...JUST
NOT AS FAST AS PREVIOUS THOUGHT. WILL CARRY LIKELY POPS FOR SERN
ZONES WITH ONLY SLGHT CHC CNTRL TAPERING TO NO POP NW.

MODELS SEEM TO BE ALL OVER THE PLACE TODAY AND SHOW LITTLE
CONFIDENCE IN ANY SOLUTION. ETA THE MOST CONSISTENT AND WITH THIS
ALSO BEING RELATIVE MIDDLE OF THE ROAD FEEL IT IS THE BEST MODEL TO
START WITH. STILL THERE WILL HAVE TO BE SOME TWEAKING. MODEL AGREES
THAT WE SHOULD SEE SEVERAL DRY DAYS FROM THE WEEKEND THRU AT LEAST
NEXT WED. COOLER FRI HIGHS THEN GRADUAL WARMING. FOG WILL BE A
PROBLEM FOR THE NEXT SEVERAL DAYS. CLAY SOIL WILL KEEP BNDRY LAYER
SATURATED OVERNIGHT AND WITH CLEARING SKIES AND LIGHT WINDS THE FOG
SHOULD KEEP OUR VALLEYS SHROUDED. WOULD ALSO EXPECT TO DEVELOP A
RIDGE VALLEY SPLIT BY THE WEEKEND FOR OVERNIGHT LOWS.

.JKL...NONE

DUSTY

-------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
--------------------------------------------------------------

943 PM EDT WED SEP 3 2003

REMAINS OF GRACE TRACKING SLOWLY EASTWARD ACROSS TN VALLEY GIVING
THE REGION ITS LAST ROUND OF PRECIPITATION. WIDELY SCATTERED
SHOWERS IN NORTHERN CWA...AREAS OF SHOWERS AND AN OCCASIONAL
THUNDERSHOWER IN SOUTHERN CWA. RADAR TREND SHOWS BRIEF LOCALIZED
INCREASES IN INTENSITY AND A SLIGHT INCREASE IN COVERAGE TO SOUTH.
COLD FRONT IN MIDWEST JUST SOUTH AND EAST OF AN ORD-PIA-MCI LINE
MOVING SOUTHEAST...SHOWING UP WELL ON SATELLITE.

MODELS INDICATE SOME ENHANCEMENT OF PRECIP FOR THE EARLY MORNING
HOURS ACROSS SE HALF OF CWA. ONLY REASONS I COULD FIND FOR EARLY
MORNING ENHANCEMENT OF PRECIP OTHER THAN SFC TROUGH THAT WAS GRACE
IS THAT THE AREA FALLS UNDER THE INFLUENCE OF RR JET BETWEEN NOW AND
12Z...PROVIDING A LITTLE UPPER LEVEL DIVERGENCE. IT IS ALSO POSSIBLE
THAT THERE WILL BE SOME INFLUENCE FROM APPROACHING MIDWEST COLD
FRONTAL BOUNDARY.

MODELS SHOW THIS COLD FRONT PUSHING THROUGH EASTERN KY BY TOMORROW
MORNING...CARRYING ANY LEFTOVER SHOWER ACTIVITY OUT OF THE REGION.
THEREAFTER DRIER...COOLER AIR FILTERS IN FOR A HINT OF EARLY FALL
WEATHER. FOR THE LAST PART OF THIS WEEK EXPECT TO SEE RIDGE VALLEY
SPLIT TO BECOME AN ISSUE ALONG WITH MORNING FOG WITH MUCH DRYER AIR
MOVING ACROSS WELL SATURATED BOUNDARY LAYER.

FORECAST APPEARS TO HAVE THINGS HANDLED WELL. ONLY UPDATE WILL BE TO
LOWER POPS IN THE NORTHWEST ZONES. WILL LEAVE POPS IN SOUTHERN ZONES
ALONE.

RAY

--------------------------------------------------------------------

332 PM EDT WED SEP 3 2003

IN THE SHORT TERM...
MAJOR CHANGES TO THE ZONES WERE FEW AND FAR BETWEEN. POPULATED WITH
THE USUAL META VALUES...WHICH WERE OFF A BIT...ADJUSTED FOR THAT.
THERE WERE SOME CHANGES TO THE POPS AND SKY COVER IN THE SHORT
TERM...BUT ONLY ON TIMING AS FAR AS FINE TUNING OF THE TIMING OF OUR
BIG DRY OUT. I DECIDED TO LEAN TOWARD THE AVN AS FAR AS THE CLOUD
COVER...AND THUS POPS GOES THROUGH THE PERIOD. SEEMED TO REPRESENT
THE SURFACE FEATURES A BIT BETTER EARLY...AND SAW NO REASON TO
DEVIATE WITH TIME.

LONG TERM...
LOOKS AS THOUGH WE WILL STAY DRY THROUGH MOST OF THE PERIOD...WITH
ONLY A SLIGHT CHANCE FOR SOME RAIN COME WEDNESDAY AFTERNOON AS
SUGGESTED BY THE MRF. THOUGHT THAT THE AVN WAS PROBABLY PLAYING IT A
BIT TOO DRY...ESPECIALLY FROM TOMORROW THROUGH THE TERMINATION OF
RUN...SO KEPT A BIT MORE CLOUD COVER THAN MAYBE WAS SUGGESTED.

COREY
--------------------------------------------------------------------

115 PM EDT WED SEP 3 2003

UPDATED ZONES TO CLEAN UP AFTERNOON WORDING.  LEFT POPS ON THE HIGH
SIDE AS INCREASING THUNDERSTORM ACTIVITY IS DEVELOPING TO THE
WEST...WITH AN ORIENTATION OF POTENTIAL TO PRODUCE TRAINING
PRECIPITATION.  LOWERED TEMPS IN FIRST PERIOD A TAD.

HEINLEIN
Hazardous weather outlook, Sep 3, 9:34 PM EST, 6 hours 26 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...WITH THE BEST CHANCE
FOR THUNDERSTORMS BEING IN THE TENNESSEE AND VIRGINIA BORDER COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A POSSIBILITY OF THUNDERSTORMS LINGERING IN THE SOUTHEAST COUNTIES
ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
September 4, 4:00 AM EST to 8:00 AM EST
Where
Clay County, 2 mi ESE of Deer Lick
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Highway 687 was flooded for a seven to ten mile stretch, with several areas at least three feet deep. Several cars were partially submerged, ruining the engines. Several roads were also underwater in Manchester.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375092.